Texas, 2021

Hail in Texas, April 28, 2021

April 28, 2021 · NWS LUB · 2 events in 2 counties and zones

Scattered thunderstorms developed over the Rolling Plains on the afternoon of the 28th as an upper level low pressure system continued to be positioned to the southwest of Texas. Strong instability allowed a few storms to become strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the Rolling Plains on the afternoon of the 28th as an upper level low pressure system continued to be positioned to the southwest of Texas. Strong instability allowed a few storms to become strong to severe. The strongest storm tracked over Stonewall County dropping hail as large as baseball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 28, 1:43 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 28, 1:43 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
243 PM CDT Wed Apr 28 2021

.SHORT TERM...
Winds shifted north this morning in response to a surface low
pressure system sliding to the east just south of the CWA. Rain
showers and weak thunderstorms continue to develop across portions
of the South Plains due to isentropic upglide over the surface
trough. These showers are expected to continue on and off for the
remainder of the afternoon ahead of a cold front progged to move
through the CWA late this afternoon. Any activity that develops
ahead of the cold front will be be capable of producing a few tenths
of an inch per hour of precipitation.

Late this afternoon as the cold front slides through the CWA an
upper low over far west Texas will move eastward, providing broad
lift to the region. CAMs continues to show additional isolated to
scattered thunderstorms developing along the front this evening. The
lack of significant afternoon heating across much of the area will
likely limit storms from becoming severe except across the far
southern row of counties and the far eastern Rolling Plains when
skies have been clearer and heating has occurred. Should a storm
develop in the unstable environment south and east rich low level
moisture with dewpoints in the 60F, ~1000J/kg to ~1500J/kg of
MUCAPES and 100 to 200 m^2/s^2 of 0-3km SRH will support severe
sized hail and damaging winds with locally heavy rainfall possible.

Tonight into tomorrow rain showers with weak embedded thunderstorms
will continue as the upper level low slowly ejects eastward. Moist,
isentropic ascent will result in a few hundredths to a few tenths of
an inch of rain across much of the CWA before afternoon drying
starts to occur.

.LONG TERM...
An upper level low pressure trough from northern Mexico into
southwest Texas Friday is expected to eject across west central
Texas Saturday as the next system moves into the western US. This
will continue low mention for thunderstorms favoring our southern
and eastern areas, but available instability and shear both
appear to be low for severe consideration. Friday also will be
another fairly cool day, and Saturday a little warmer though
still below normal.

Drier northwest to westerly flow Sunday will initiate a strong
warming on Sunday, though guidance temperatures have backed off
from previous hot temperatures and are more in line with only
modest height rises. Sunday still expected to be drier and also
windy or breezy. Monday will see the approach of the next upper
trough through the intermountain west and it's passage late Monday
leading to another mild and breezy or windy day. And beyond this
upper trough, the mid week should be slightly cooler before upper
height rises lead to a warming trend later in the week. Dry
weather will be favored from late this weekend into next week.
RMcQueen

&&

.FIRE WEATHER...
Elevated to critical fire weather will be possible Sunday and
again Monday afternoon, mainly for areas on the Caprock with the
return of dry and warm west to southwest winds. This will be
driven by the approach and passage of an upper level trough
through the intermountain west into the high plains that
currently is of modest amplitude and expected wind speeds.
RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

28/05
Hazardous weather outlook, Apr 28, 11:13 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1213 PM CDT Wed Apr 28 2021

TXZ021>044-291715-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1213 PM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated rain showers and thunderstorms will be possible across the
Caprock and Rolling Plains. Some storms may be severe across the
Rolling Plains. The main hazards will be large hail up to two inches
in diameter and damaging winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain showers and isolated thunderstorms will be possible Thursday
through the early morning to afternoon hours across the Caprock and
Rolling Plains. The severe weather threat remains low at this time.

Elevated to near-critical fire weather conditions will be possible
Sunday and Monday across areas west of the Caprock escarpment due to
the combination of breezy west winds, low relative humidity, and hot
temperatures.

Beyond Monday, the potential for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

In the hours before

Special weather statement, Apr 28, 3:53 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Lubbock TX
453 PM CDT Wed Apr 28 2021

TXZ031-036>038-041>044-282215-
Dickens TX-Motley TX-Kent TX-King TX-Crosby TX-Lynn TX-Stonewall TX-
Garza TX-
453 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR KENT...SOUTHEASTERN LUBBOCK...
EASTERN LYNN...DICKENS...GARZA...SOUTHWESTERN KING...SOUTHERN
CROSBY...SOUTHEASTERN MOTLEY AND SOUTHWESTERN STONEWALL COUNTIES
UNTIL 515 PM CDT...

At 450 PM CDT, trained weather spotters reported a strong
thunderstorm 4 miles north of Grassland, or 10 miles east of Tahoka,
moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm.

At 4:40 PM CDT the National Weather Service in Lubbock received
reports of a visible dust whirl under a developing thunderstorm 1
mile east of Tahoka moving NE at 15 MPH. On occasion...these dust
whirls may extend upward from the ground into a tube and connect
with the cloud to form a landspout. A landspout is a tornado of
short duration and winds generally less than 60 mph which can cause
minor damage and injuries in the direct path of its
circulation...akin to a strong dust devil. If you observe a
landspout...take shelter in a sturdy building.

Locations impacted include...
Post, Spur, Jayton, Dickens, Lake Alan Henry, White River Lake,
Kalgary, Girard, Grassland, Justiceburg, Afton, Clairemont, Caprock,
Southland and Wilson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 10174 3334 10172 3340 10160 3339 10156
      3342 10156 3391 10052 3296 10051
TIME...MOT...LOC 2150Z 238DEG 11KT 3320 10162

55

The radar

The Lubbock radar (KLBB), 91 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dickens

When
April 28, 4:08 PM CST
Where
Dickens County, Spur
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.480, -100.850

Hail, Stonewall

When
April 28, 6:19 PM CST to 6:20 PM CST
Where
Stonewall County, 1.31 mi NNW of Aspermont to 0.19 mi NE of Aspermont
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
33.167, -100.241

Both law enforcement and a storm chaser reported very jagged shaped hail up to baseball size along US Highway 83 to the north of Aspermont. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946827, 946828.